A 41-year-old man has a history of Crohn’s disease for five years. He is on azathioprine as maintenance therapy. He is currently admitted for his third flare-up of Crohn’s this year and has had several courses of steroids. He has just been started on prednisolone 40mg daily on a tapering course. His clinician is considering biologics such as infliximab for better control of his condition.
a) Give THREE side effects of long-term high-dose corticosteroid use. (3 marks)
b) What are the risks of abruptly stopping long-term high dose corticosteroids? What symptoms may the patient experience? (2 marks)
c) Describe the pharmacokinetics of azathioprine. Which are the key enzymes involved in its metabolism? (3 marks)
d) Name one drug that can potentially interact with azathioprine and explain the mechanism of drug-drug interaction. (2 marks)
e) Give THREE potential side effects of azathioprine. (3 marks)
f) What is infliximab? What is its mechanism of action? How is it administered? (3 marks)
g) Describe potential serious adverse effects of infliximab. What latent infections may be reactivated with the use of infliximab? (4 marks)